Virginia, 2003

Winter Weather in Virginia, February 26 to 28, 2003

February 26 to 28, 2003 · NWS LWX · 23 events in 23 counties and zones

A series of low pressure systems that tracked from the Gulf Coast to Cape Hatteras dropped light snow off and on between the morning of the 26th and midday on the 28th. A total of 5 to 8 inches of snow accumulated across the northern third of Virginia during the storm.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A series of low pressure systems that tracked from the Gulf Coast to Cape Hatteras dropped light snow off and on between the morning of the 26th and midday on the 28th. A total of 5 to 8 inches of snow accumulated across the northern third of Virginia during the storm. Minor traffic accidents were reported after the fallen snow made roads slippery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 26, 4:03 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 26, 4:03 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 AM EST WED FEB 26 2003

.SHORT TERM /TDA-TNGT/...ANOTHER VERY CHALLENGING FCST THIS MRNG. IN
END HV DECIDED TO PUT BULK OF THE CWA IN AN WINT WX WRNG...ALONG THE
FRINGES THE RMDNR IS IN AN ADVSRY. ATTM THE COMBO OF ANOTHER COLD
CANADIAN HIGH RIDGING DOWN THE E CST AND DVLPG LOW PRES OVR THE SE
IS CREATING AN ENVIRONMENT OF LOW LVL ERLY FLOW. HV BEEN WATCHING
THE WIND PROFILER AT RIC AND SEEING THE FLOW THROUGH 1 KM TURNING FM
NE TO E. AT SAME TIME RDR ECHOES ARE BCMG MORE ENHANCED - THIS TO
MOISTEN A VRY DRY AIR MASS UP TO 550 MB IN THE 00Z IAD SNDG.

BLV PCPN WL ARRIVE FM S TO N DURG THE MRNG HRS. JUST HEARD FM
AUGUSTA CNTY EMER MGT - SN HAS BEGUN THERE. LIGHT SN BY MID MRNG IN
THE DC AREA BCMG STEADIER THIS AFTN. ACRS THE SRN HALF OF THE CWA
BLV DAYLIGHT HRS COULD YIELD 1-3...N HALF 1-2.

LOW LVL ERLY FLOW CONTINUES TNGT...JET OVR AREA W/ VORT MAX WL
SQUEEZE OUT 2-4 ADDITIONAL INCHES IN THE WRNG AREA (3-6 TOTAL BY
THUR MRNG). FEEL AMTS WL BE LGTR IN THE WRN CNTIES THAT BRDR PBZ/RLX
AS THESE WL BE FARTHEST FM THE MOISTURE SOURCE. SOME IP MAY MIX IN
SE OF DC CUTTING TOTALS DOWN. WL KEEP HARFORD AT A TOTAL OF 2-5 TO
MAKE THINGS MORE CONSISTENT W/ PHLS ADJOINING GROUPS.

WOODY

.LATER PERIODS...2ND WV OF PCPN APPCHS THU ALNG W/ SFC LOPRES.
HWVR...MDL DIVGNC BCMG MORE APPARENT...W/ ETA KEEPING A
STRNGR/FASTER SFC REFLCTN...GFS SLOER/WEAKER. THE GFS SOLN WUD SPILL
MORE SNW ACRS AREA THU AFTN/EVE INVOF INVERTED TROF ON ELY FLW N OF
THE SYSTM. THE ETA SOLN WUD TAKE ALL PCPN OUT TO SEA...LVG CWFA
MOCLDY/DRY. THUS WIDE RNG IN MOS POP GDNC...FM CAT POPS /MAV/ TO CHC
/MET/. ENSEMBLE DATA GNLY SPPRTG SLOER GFS SOLN. THINKING IS THAT H5
S/WV WUD HOLD PCPN BACK. LEANING TWD LGT PCPN AND MINIMAL ADDTL
ACCUM ATTM-- HILGT WUD BE TDA/TNGT.  POPS LIKELY...XCPT DEF S NEARST
TRACK OF LOW. NO CHG TO MAXT GRID TMRW...GNLY AOB MOS...CLSEST TO
MAV. ALLWD A LTL MORE OF A DIURNAL RNG THAN MAV W/ 4TH PDS MIN/T
SINCE NOT GOING AS WET AS AVN. XTNSV CLDCVR WL KEEP MUCH AIR
TRAPPED...BUT COUNTING ON SOME CAA AFTR MIDNGT.

EITHER WAY...STRNG CAA ONCE AGN IN CNTRL BY FRI AS LOW DEPARTS AND
HIPRES BUILDS. NLY SFC FLW WUD PREVENT MUCH CLRG...BUT ENUF FOR A
BKN PTCLDY. FRI NGT WUD BE A COLD ONE W/ H8 THRML TROF AND SFC-H8
RDG OHD...CALM AIR AND GOOD ALBEDO.

XTNDD /SAT-TUE/...WK WMFROPA SAT NGT AND CDFROPA SUN NGT...EACH
PROVIDING A SMALL PCPN CHC. NEEDED TO ADD POPS SUN...BRINGING US IN
BTTR AGREEMNT W/ SRRNDG OFFICES. PTYPE DEPENDENT UPON EXACT TIMING
IN DIURNAL CYCLE. FOR NOW...KEPT MIX SAT NGT...AND SIDED MORE RAIN
SUN NGT...PSBL MIX IN THE W.

HTS

.LWX...
DC...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONE DCZ001.
MD...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES MDZ003>006...
        MDZ009>011...MDZ013>014.
    WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR ZONES MDZ002...
        MDZ007....MDZ016>018.
VA...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES VAZ025>031...
        VAZ036>042...VAZ050>054.
    WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR ZONES VAZ021...
        VAZ055>057.
WV...WINTER STORM WARNING TODAY AND TONIGHT FOR ZONES WVZ050>053...
        WVZ055.
    WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR ZONES WVZ048>049...
        WVZ054.
Hazardous weather outlook, Feb 26, 5:32 AM EST, 28 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-261630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 AM EST WED FEB 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE ENTIRE
REGION. LIGHT SNOW WILL BEGIN ACROSS THE AREA THIS MORNING AND THEN
INCREASE IN INTENSITY THIS AFTERNOON. THE SNOW WILL CONTINUE
TONIGHT. TOTALS BY THURSDAY MORNING WILL RANGE FROM 3 TO 6 INCHES IN
THE BALTIMORE/WASHINGTON AREA TO 2 TO 4 INCHES IN ALLEGANY COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

SNOW IS EXPECTED TO CONTINUE ON THURSDAY WITH AN ADDITIONAL INCH OR
TWO OF ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter weather. Local standard time, as filed.

Winter Weather, Highland

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Highland forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Clarke

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Clarke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Augusta

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Augusta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Rockingham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Nelson

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Nelson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Weather, Albemarle

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Albemarle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Orange forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Weather, Spotsylvania

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Spotsylvania forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Winter Weather, King George

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
King George forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Winter Weather, Stafford

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Stafford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Winter Weather, Culpeper

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Culpeper forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Rappahannock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Page

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Frederick forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Fauquier

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Loudoun

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Loudoun forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Prince William

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Prince William forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Fairfax

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Fairfax forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Weather, Arlington

When
February 26, 6:00 AM EST to February 28, 12:00 PM EST
Where
Arlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343511, 5343512, 5343513, 5343514, 5343515, 5343516, 5343517, 5343518, 5343519, 5343520, 5343521, 5343522, 5343523, 5343524, 5343978, 5343979, 5343980, 5344108, 5344109, 5344110, 5344111, 5344112, 5344113.